South Carolina, 2003

Hail in South Carolina, July 18, 2003

July 18, 2003 · NWS ILM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 18, 1:40 PM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 18, 1:40 PM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
240 PM EDT FRI JUL 18 2003

MODELS IN SURPRISINGLY GOOD AGREEMENT WITH SPECIFICS OF THE FORECAST
BOTH SHORT AND LONG TERM. IN THE SHORT TERM...AN UPPER DISTURBANCE
WILL APPROACH FROM THE WEST SATURDAY MORNING BRINGING SHOWERS/TSTMS
EARLIER IN THE DAY THAN NORMALLY EXPECTED THIS TIME OF YEAR.
COVERAGE SHOULD BE DECENT GIVEN AMOUNT OF LOW LEVEL MOISTURE AND
SOME DYNAMICS ALOFT. CORFIDI VECTORS INDICATE A FAIRLY RAPID STORM
MOTION OF 260/30 WHICH WILL LIMIT THE HEAVY RAIN THREAT. AS THE VORT
MOVES OFFSHORE DURING THE AFTERNOON...POPS WILL TAPER OFF FROM WEST
TO EAST WITH CLEARING SKIES FORECAST. WITH NVA AND DRY NW FLOW ALOFT
SAT NIGHT AND SUNDAY...POPS WILL BE HELD TO ONLY 20 PERCENT.

FULL LATITUDE TROF GETS CARVED OUT ACROSS THE EASTERN U.S. DURING
THE EXTENDED WITH GOOD CHANCES OF CONVECTION TUE-THU. MODELS ARE
ACTUALLY ATTEMPTING TO DRIVE A FRONT ALL THE WAY THROUGH THE
CAROLINAS THURSDAY. CLIMO SAYS THIS IS TOUGH TO DO THIS TIME OF
YEAR...BUT GIVEN PROGGED STRENGTH OF THE SYSTEM WILL CONTINUE TO
INDICATE FROPA WITH DRYING CONDITIONS FRI.

MARINE: BERMUDA HIGH EXPECTED TO DOMINATE COASTAL WATERS NEXT FEW
DAYS. META IMPLYING ROUND OF SHWRS/CNVTN EARLY SAT WHICH MAY AFFECT
CW AND META/ETA TRYING TO BRING BACK DOOR FRONT ACROSS NRN PORTIONS
OF WATERS EARLY SAT BUT FEATURE SHORTLIVED AND NOT CONVINCED IT WILL
IMPACT AREA. EXPECT SW FLOW TO DOMINATE AT LEAST UNTIL THU WHEN NEXT
FRONT IS FORECAST TO APPROACH AREA. NOT MUCH ADJUSTMENT NEEDED TO
SEAS WHICH I EXPECT TO BE GENERALLY LESS THAN 3 FT UNTIL LATE IN THE
WEEK WHEN PG INCREASES WITH APPROACHING FRONT.

PRELIM NUMBERS...
ILM  74  88  73  90 /  30  50  40  20
FLO  72  89  71  91 /  30  50  20  20
CRE  73  86  73  87 /  30  50  40  20
LBT  72  88  70  90 /  30  50  20  20

.ILM...
.NC...NONE.
.SC...NONE.

PUBLIC...TRA
MARINE...RWA
Hazardous weather outlook, Jul 18, 4:10 AM EST, 14 hours 5 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-181115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
510 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL ARE EXPECTED TODAY AND TONIGHT...
MAINLY DURING THE AFTERNOON AND EVENING. THE STORMS WHICH FORM WILL
MOVE SLOWLY AND WILL DROP VERY HEAVY RAINFALL OVER LOCALIZED AREAS.
THERE IS A RISK OF ISOLATED FLOODING UNDER THE HEAVIEST
THUNDERSTORMS. MONITOR SHORT TERM FORECASTS AND FLOOD STATEMENTS OR
WARNINGS FOR THE LATEST INFORMATION.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG BOTH THE EAST AND
SOUTH FACING BEACHES TODAY. A SOUTHEAST SWELL WILL HELP GENERATE RIP
CURRENTS...PARTICULARLY ON BEACHES WHICH FACE TOWARD THE SOUTHEAST.
ADDITIONAL INFORMATION IS CONTAINED IN A MARINE WEATHER STATEMENT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

RAN

In the hours before

Special weather statement, Jul 18, 3:51 PM EST, 2 hours 24 minutes before
NCZ099-182115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
451 PM EDT FRI JUL 18 2003

...STRONG THUNDERSTORM TO AFFECT NORTHEASTERN COLUMBUS COUNTY...

A STRONG THUNDERSTORM OVER NORTHEASTERN COLUMBUS COUNTY NEAR THE
TOWN OF BOLTON ON HIGWAY 74 76 WILL SLOWLY DRIFT NORTHEAST BETWEEN
450 PM AND 515 PM...DROPPING TORRENTIAL RAINFALL AND PRODUCING SMALL
HAIL AND WIND GUSTS OVER 40 MPH.

TRAVELERS ON HIGHWAY 74 76 BETWEEN BOLTON AND DELCO SHOULD DRIVE
SLOWLY AND WATCH FOR STANDING WATER IN POOR DRAINAGE AREAS. HEAVY
RAINFALL WILL REDUCE VISIBILITY TO ONLY A FEW HUNDRED FEET...SO
DRIVE SLOWLY AND ALLOW FOR EXTRA DISTANCE BETWEEN VEHICLES.

TRA
Special weather statement, Jul 18, 4:20 PM EST, 1 hour 55 minutes before
SCZ017-023-032-039-182230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
520 PM EDT FRI JUL 18 2003

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF THE PEE DEE REGION
THROUGH 630 PM EDT...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS APPROACHING FROM HARTSVILLE TO TIMMONSVILLE AND
KINGSTREE. THESE THUNDERSTORMS WERE MOVING EAST AND NORTHEAST AT 15
MPH AND WILL AFFECT MUCH OF DARLINGTON...MARLBORO...FLORENCE AND
WILLIAMSBURG COUNTIES THROUGH 630 PM EDT.

THESE THUNDERSTORMS MAY PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...
WIND GUSTS IN EXCESS OF 50 MPH...HAIL AND VERY HEAVY RAINFALL.
THE RAINFALL MAY PRODUCE LOCALIZED FLOODING WITH AMOUNTS UP TO ONE
TO THREE INCHES PER HOUR.

STAY INDOORS UNTIL THE STORMS HAVE PASSED...AND DO NOT DRIVE
THROUGH ANY FLOODED ROADWAYS SINCE YOUR CAR MAY STALL AND YOU MAY
BECOME STRANDED.

THE NATIONAL WEATHER SERVICE WILL ACTIVELY MONITOR THE RADAR
AND SHOULD ANY OF THESE THUNDERSTORMS BECOME SEVERE...WARNINGS WILL
BE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATED
WEATHER INFORMATION.

PFAFF
Local storm report, Jul 18, 4:26 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0526 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0507 PM    5 ESE COUNCIL             NC   0.75 IN HAIL
07/18/03   BLADEN                         REPORT FROM WACCAMAW
                                          INDIAN TRIBAL CENTER

TRA
Special weather statement, Jul 18, 5:29 PM EST, 46 minutes before
SCZ017-023-024-032-033-039-182330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
629 PM EDT FRI JUL 18 2003

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF THE PEE DEE REGION
THROUGH 730 PM EDT...

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE FROM NEAR CHERAW TO FLORENCE AND
GREELEYVILLE...MOVING EAST AND NORTHEAST AT 15 MPH. THROUGH 730 PM
EDT...THESE STORMS WILL AFFECT MUCH AREAS IN AND AROUND
BENNETTSVILLE...BLENHEIM...FLORENCE...EFFINGHAM...CADES AND
KINGSTREE.

THESE THUNDERSTORMS MAY PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...
WIND GUSTS IN EXCESS OF 50 MPH...HAIL AND VERY HEAVY RAINFALL.
THE RAINFALL MAY PRODUCE LOCALIZED FLOODING WITH AMOUNTS UP TO ONE
TO TWO INCHES PER HOUR.

STAY INDOORS UNTIL THE STORMS HAVE PASSED...AND DO NOT DRIVE
THROUGH ANY FLOODED ROADWAYS SINCE YOUR CAR MAY STALL AND YOU MAY
BECOME STRANDED.

THE NATIONAL WEATHER SERVICE WILL ACTIVELY MONITOR THE RADAR
AND SHOULD ANY OF THESE THUNDERSTORMS BECOME SEVERE...WARNINGS WILL
BE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATED
WEATHER INFORMATION.

PFAFF
Special weather statement, Jul 18, 5:29 PM EST, 46 minutes before
SCZ017-023-024-032-033-039-182330-

SPECIAL WEATHER STATEMENT...CORRECTED TEXT
NATIONAL WEATHER SERVICE WILMINGTON NC
629 PM EDT FRI JUL 18 2003

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF THE PEE DEE REGION
THROUGH 730 PM EDT...

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE FROM NEAR CHERAW TO FLORENCE AND
GREELEYVILLE...MOVING EAST AND NORTHEAST AT 15 MPH. THROUGH 730 PM
EDT...THESE STORMS WILL AFFECT AREAS IN AND AROUND
BENNETTSVILLE...BLENHEIM...FLORENCE...EFFINGHAM...CADES AND
KINGSTREE.

THESE THUNDERSTORMS MAY PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...
WIND GUSTS IN EXCESS OF 50 MPH...HAIL AND VERY HEAVY RAINFALL.
THE RAINFALL MAY PRODUCE LOCALIZED FLOODING WITH AMOUNTS UP TO ONE
TO TWO INCHES PER HOUR.

STAY INDOORS UNTIL THE STORMS HAVE PASSED...AND DO NOT DRIVE
THROUGH ANY FLOODED ROADWAYS SINCE YOUR CAR MAY STALL AND YOU MAY
BECOME STRANDED.

THE NATIONAL WEATHER SERVICE WILL ACTIVELY MONITOR THE RADAR
AND SHOULD ANY OF THESE THUNDERSTORMS BECOME SEVERE...WARNINGS WILL
BE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATED
WEATHER INFORMATION.

PFAFF
Local storm report, Jul 18, 6:08 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0708 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    WALLACE                   SC   WIND DAMAGE
07/18/03   MARLBORO                       HIGHWAY PATROL REPORTED
                                          TREES DOWN.

JAQ

The radar

The Wilmington radar (KLTX), 113 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dillon

When
July 18, 6:15 PM EST
Where
Dillon County, Bingham
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.433, -79.533

A trained spotter reported penny size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372525.